Weight Gain & Effectiveness of Meds
Nov 2, 2003
I am 34, started on meds 6 months ago but had a 1 month break due to combivir making me anaemic. However, I have since had no problems and after 3 months my VL was down from over 100,000 to 380 and CD4 up from 240 to 300 (haven't got latest results yet). I am now on Sustiva, Epivir and Zerit combo. Two questions.
1/I was always one of those people who could eat just about what I wanted and never put on much weight. Since starting meds I seem to have put on a fair amout of weight around the waist (about 2 inches - about 12lbs in weight) yet I am careful what I eat. Is this likely to be lipodystrophy side effects so soon, or just other reasons?
2/ A long term question, reading literature about effectiveness of HIV drugs, I read an article saying that - though VL may become undetectable there may be still traces of it in the body, so it is recommended at present to stay on hiv meds for life - I emphasise the word 'may' does this mean that it is possible that after taking current HIV drugs for many years, the drug may actually eventually wipe out the virus or sustain it to a point where meds are not necessary?
Response from Dr. Conway
To your first question, this is likely not lipodystrophy this fast. Further, it sounds as if this isn't making you fell unwell or anything, which is good. I would consider other issues, such as inactivity (the simplest thing). Are you bloated or uncomfortable from your medications? Has your liver function and amylase remained stable?
To your second question, it is now clear that the reservoirs of HIV in your body are long-lasting, and cannot be cleared by taking the medications that are currently available. It would be best to wait for a good while before thinking about stopping treatment. It may be that, over the coming years, there will be some immune or other therapy that you will be able to add to your current treatment and that will boost your immune system in such a way that you will be able to stop your treatment, your body having learned to handle the virus on its own. Otherwise, if your CD4 and virologic response over time is good, there may be a role for stopping therapy to see if your body has the ability to maintain your CD4 count in the normal range on its own.
So there may be a number of options available down the road. For now, concentrate on taking your medications as prescribed (adherence is key here, my friend), and good luck with your next test results.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long After Sexual Contact Does It Take To Detect Hiv?
- Bumps On Back Of Tongue Hiv
- Can Hiv Be Detected Through A Normal Blood Test?
- How Often After Infected Does An Hiv Test Show You Been Infected?
- Mononucleosis Tests Can They Detect Hiv In My Blood
- Can They Tell If You Have Hiv From Biopsy?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.